View Full Version : Sleep frustrations!


jlynn30
09-17-14, 10:44 AM
So, my 4.5 year old is ADHD diagnosed and is on Guanfacine, 1mg in the am, .5mg at lunch, and 1mg at night. We have troubles off and on with his sleep, but lately it's been more off than on! I work full time outside the home and we usually don't get home until 545/6pm and it's a rush to get everything in before bedtime (or at least it feels that way!)

Our routine most days is that we eat dinner around 6/630pm; do baths around 7/730pm, and in bed by 730/8pm. We do his Guanfacine at 630/7 and his Melatonin around 730/745. He would really benefit from at least 10 hours of sleep at night; since that seems to be when we have the best mornings (not as much defiance and hyperness). He is in full time daycare and still naps at daycare (usually about an hour or so). They ask him if he wants to lay down and if he doesn't then he doesn't go. On days he doesn't nap (which isnt' too often) we try and put him down between 7/730pm because he is usually exhausted by then.

The problem when we run into them is when he gets up before those 10 hours of sleep(usually before 6am). Some days it is before 5am and then it's a nightmare! I know he needs more sleep, but how do you get him to stay and try to go back to sleep. His body is telling him he's awake, so not sure it's so "easy" for him to go back down.

We had his blood levels tested for iron and something else (to determine if he's having sleep issues) because he is really restless at night. Well, the came back all normal. Of course, I'm glad they are normal but at the same time I'm not. Does that make sense?

Ugh...I think I'm rambling now! Maybe this should just be a vent! Haha!

sarahsweets
09-17-14, 01:10 PM
It sounds like he's just an early riser. You are putting him down early enough. This could be a temporary restraining thing as well. Have you considered stimulant meds? Watch it w I with the melatonin. Less is more.

jlynn30
09-17-14, 03:03 PM
It sounds like he's just an early riser. You are putting him down early enough. This could be a temporary restraining thing as well. Have you considered stimulant meds? Watch it w I with the melatonin. Less is more.

He is for sure an early riser. I am so not one..haha. I suposse the issue is when it is before 5/530 and he's outright defiant from not enough sleep.

I'm not sure what you mean by temporary restraining??

We haven't done stimulant meds yet because the Tenex seems to be working well. What would be different with a stimulant med in reference to the sleep?

We do 1mg of Melatonin a night at bedtime.

ccom5100
09-17-14, 06:39 PM
The Tenex should be enough to help him sleep. Maybe the melatonin is interfering with the Tenex. I would try skipping the melatonin for a few nights and see if he sleeps longer.

Hml1976
09-18-14, 01:12 PM
The Tenex should be enough to help him sleep. Maybe the melatonin is interfering with the Tenex. I would try skipping the melatonin for a few nights and see if he sleeps longer.

I agree with this, I'd try laying off the melatonin for a while and see what happens. I'm also surprised that a 4.5yr old is on that much Tenex, it seems like a lot.

You know the other thing that "could" be happening is the Tenex is wearing off and your son is having some kind of rebound effect and it's waking him up. I'm not a doctor but I know on the rare day that we forget to give our son his Tenex (he takes 1mg in the morning) he's like a whirlwind all day. Again, not a doctor.

jlynn30
09-18-14, 02:56 PM
I agree with this, I'd try laying off the melatonin for a while and see what happens. I'm also surprised that a 4.5yr old is on that much Tenex, it seems like a lot.

You know the other thing that "could" be happening is the Tenex is wearing off and your son is having some kind of rebound effect and it's waking him up. I'm not a doctor but I know on the rare day that we forget to give our son his Tenex (he takes 1mg in the morning) he's like a whirlwind all day. Again, not a doctor.

We started him on 1.5mg (.5mg am and 1mg pm) at first and we were still having some issues, so the psychatrist added the .5mg in the am(making it 1mg in the am) and .5mg in the afternoon. I didn't think about it wearing off in the early morning hours, though is is really hyper in the mornings! I'm not sure what I could do about that though??

I wonder how the Melatonin and Guafacine could be reacting together if they are both meant to make him more tired? Hmmm...so many questions.

jlynn30
09-23-14, 06:35 AM
Ugh.....so the last 3 mornings have been 4am wake up. I emailed our new pediatrician and asked about the possibility that it could be wearing off in the early morning hours and she said it might be. She said based on his height and weight we could try adding .5mG to his night time dose and see if that carries him through. I figure we Could give it a try and if it doesn't make a difference bring him back down to the regular dose. I don't know what else to do. Sigh...so so tired.